Minnesota, 2006

Drought in Minnesota, July 18 to 31, 2006

July 18 to 31, 2006 · NWS FGF · 18 events in 18 counties and zones

S. Drought Monitor) across portions of northwest and west central Minnesota on July 18th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Warmer than normal temperatures and a lack of rain both contributed to a D2 drought designation (per the U.S. Drought Monitor) across portions of northwest and west central Minnesota on July 18th. By July 25th, the designation was upgraded to a D3 (extreme drought) for Roseau, Lake of the Woods, eastern Marshall, Polk, Mahnomen, eastern Becker, Beltrami, Clearwater, Pennington, Red Lake, Hubbard, and Wadena counties.The dry trend started in May, but became much worse by June and July. In the heart of the D3 area during the months of May through July, Argyle reported 4.31 inches of rain, Fosston reported 4.11 inches, Kelliher reported 5.45 inches, and Roseau reported 2.75 inches. In contrast, the 3 month normal for rainfall across this area ranges from 7.5 to 12.5 inches. Temperatures generally were above normal for May, June, and July, but July was definitely the warmest month. At Baudette, there were 6 days during July with high temperatures above 90 degrees. The highest July temperature for Baudette occurred on the 16th, at 96 degrees. At Park Rapids, there were 9 days in July with high temperatures above 90 degrees. The highest July temperature for Park Rapids occurred on the 30th, at 99 degrees. 100 degree temperatures are fairly rare in northwest and west central Minnesota, but several locations in the drought area did reach the century mark. On July 15th, Sabin hit a high of 100 degrees. On July 30th, Sabin hit 100 degrees again, while Ada climbed to 101.Drought generally impacts agriculture, forests, water supply and quality, and utilities. The agricultural impact is hard to quantify dollar-wise. However, yields for most crops were down, but also were widely variable. Burning restrictions went into effect for both forested and grassland areas. Despite the restrictions, numerous grass fires were reported. Campfires and fireworks were also banned in many counties. The major cities that border the Red River saw near record water consumption in July. In conjunction with the hot, dry weather and near record water consumption, river flows also dropped way off. When the Red River crested in Fargo on April 5th, 2006, the peak flow was around 19,800 cfs. By mid July, the Red River flow in Fargo dropped as low as 330 cfs. One modern day historical low for the Red River at Fargo was 63 cfs, measured back in July 1988. Water restrictions were also put into place in several communities. The hot weather also produced toxic algae blooms on many lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 2:13 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 2:13 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
313 AM CDT TUE JUL 18 2006

FORECAST CHALLENGE CONCERN EARLY PERIODS PCPN CHANCES AND FIRE
WEATHER CONCERNS TODAY.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD HOWEVER INITIALLY
FAVOR SLIGHTLY MORE MOIST NAM DEWPOINTS.

SHORTWAVE AND SURFACE RIDGING TO SHIFT EAST TODAY. AS IT DOES LOW
LEVEL GRADIENT INCREASES IN ADVANCE OF APPROACHING AREA OF LOW
PRESSURE. MIXED LAYER FROM MODEL SOUNDINGS INDICATING BREEZY/WINDY
CONDITIONS WITH 35KT POTENTIAL TO MIX DOWN. WARM ADVECTION TODAY
HOWEVER THERMAL RIDGE REMAINS TO OUR WEST. WITH CLOSE TO FULL SOLAR
AND WARMING COLUMN WILL SEE WARMEST TEMPERATURES OVER E ND AND
SLIGHTLY COOLER READING OVER THE EAST.

CONVECTION CHANCES MAIN CONCERN TONIGHT. SURFACE BOUNDARY REACHES
CENTRAL DAKOTAS AROUND 00Z.  RIBBON OF MODEST MIXED LAYER
CAPE/INSTABILITY ALONG BOUNDARY WHICH DIMINISHES TOWARDS 06Z OVER
ALL BUT FAR SOUTH. UPPER LEVEL DYNAMICS FAVORABLE WITH NOSE OF UPPER
LEVEL JET REACHING FA DURING EVENING. BIG KEY WILL BE SIGNIFICANT
CAPPING WHICH WILL LIMIT CONVECTION TO LATER IN THE EVENING. 30-40
LOW LEVEL JET HOWEVER LITTLE IN THE WAY OF CONVERGENCE. 850MB
DEWPOINTS ALSO HIGHEST OVER FAR SOUTH. BASED ON ABOVE WILL MAINTAIN
SLIGHT CHANCES OVER ALL BUT FAR SOUTH KEEPING CHC POPS THIS AREA FOR
ELEVATED CONVECTION POTENTIAL.

MODELS SIMILAR IN DRAGGING SURFACE LOW PRESSURE ACROSS SD DURING DAY
WEDNESDAY. GFS SLOWER WITH TIMING OF BOUNDARY KEEPING SUFFICIENT
INSTABILITY...CAPE AND DEEPER LAYERED RH OVER FAR SE. WITH SOME
DIFFERENCES IN MODEL TRENDS WILL MAINTAIN LOW POP THREAT OVER E.
REMAINDER OF FA WILL SEE DRYING COLUMN AS DRIER AIR MOVES IN. BEST
COOLING IN COLUMN ACROSS NORTH HOWEVER TEMPERATURES STILL SHOULD BE
ATLEAST AVERAGE FOR TIME OF YEAR.

REGION TRANSITIONS INTO MORE NW FLOW IN MID/UPPER LEVELS TO FINISH
OFF WORK WEEK. NEXT WAVE REACHES N CENTRAL US THURSDAY NIGHT/FRIDAY
HOWEVER CONVECTIVE PARAMETERS AND UPPER SUPPORT MAY BE TOO FAR SOUTH
TO IMPACT AREA SO WILL LEAVE DRY.

NW FLOW TO PERSIST FOR BRUNT OF LONG RANGE WITH NEXT FEATURE OF
INTEREST SUNDAY AS COLD FRONT DROPS THROUGH.  CONFIDENCE NOT HIGH
ENOUGH IN PATTERN TO INSERT ANY POPS AS MAIN ENERGY LOOKS TOO FAR
NORTH AND EAST. ONLY MINOR CHANGES PLANNED IN LONG RANGE.

&&

.AVIATION...EXPECT PRETTY MUCH FULL SOLAR WITH ONLY AVIATION CONCERN
GUSTY SURFACE WINDS.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS GREATEST OVER WESTERN FA AND
WILL DEPEND MAINLY ON HOW DEWPOINTS MIX DURING AFTERNOON. WILL
FOLLOW NAM TRENDS WHICH INITIALIZED BEST GIVING AFTERNOON DEWPOINTS
45 TO 50 DEGREES. COMBINED WITH TEMPERATURES AROUND 90...STRONG
WINDS...CURRENT DRY CONDITIONS AND RANGE LAND FIRE INDICES IN VERY
HIGH CATEGORY WILL ISSUE RED FLAG FOR FAR SW COUNTIES UNTIL 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR NDZ024-NDZ028-NDZ038-NDZ049-NDZ052.

MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 18, 5:44 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT TUE JUL 18 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT TUE JUL 18 2006

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATER THIS EVENING...

...A RED FLAG WARNING IS IN EFFECT OVER PARTS OF SOUTHEAST NORTH
DAKOTA THIS AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
EVENING OVER PORTIONS OF EASTERN NORTH DAKOTA. SOME OF THESE
STORMS MAY BECOME SEVERE MAINLY SOUTH OF INTERSTATE 94 AFTER 9 PM
CDT. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS.

IN ADDITION STRONG WINDS WILL COMBINE WITH WARM TEMPERATURES AND
LOW HUMIDITIES CREATING HAZARDOUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND WEST OF A LINE FROM NEW ROCKFORD TO COOPERSTOWN AND
LISBON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS EXTREME SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. AT THIS TIME NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Roseau

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Drought, Lake of the Woods

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, East Marshall

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Marshall

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Polk

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
West Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, East Polk

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Pennington

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, Norman

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, East Becker

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
East Becker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Hubbard

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, Wadena

When
July 18, 7:00 AM CST to July 31, 11:59 PM CST
Where
Wadena forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526457, 5526458, 5526459, 5526460, 5526461, 5526462, 5526463, 5526464, 5526465, 5526466, 5526467, 5526468, 5526469, 5526470, 5526471, 5526472, 5526473, 5526474.